No one knows what it's like to be the sad man, to be the bad man, with blue filtered sight!

by Michael S. Kaplan, published on 2010/10/17 07:01 -04:00, original URI: http://blogs.msdn.com/b/michkap/archive/2010/10/17/10076947.aspx


This blog you are reading is not about Viagra (a.k.a. sildenafil, aka. the little blue pill). Well it is about it some even though I'm not taking it, so it kind of isn't. You'll understand if you read it. Though I am curious if all of the mentions of Viagra and sildenafil will cause this page to be not listed as high in Google, or to be filtered as adult content, or spam. :-)

For at least the first ten years of having multiple sclerosis, one of the things I could count on happening regularly was brand new symptoms. They were

Eventually I stopped reporting them most of the time, as it really didn't accomplish anything or change anything.

So my Lhermitte's Sign or my positive Romberg or my hearing tones half an octave lower (which destroyed my ability to tune guitars long before lack of coordination ruined it anyway) or loss of position sense in my limbs or foot drop in my left foot (which ruined manual transmissions and my porsche for me) or lack of temperature sensation in my limbs or inability to discern touch from pin or somatic RSD-esque ashen skin appearance or double vision or loss of peripheral vision or really any random  new symptom that might pop up?

It's the MS. Again. Every time.

Then over time, there were not new symptoms so often (one imagines cards that some imp picks to choose new symptoms and they just ran out or cards?).

The old signs and symptoms would then fill in the slack.

But then every once in a while a new symptom would pop up.

Like yesterday, when I started noting that as soon as things started getting even a little bit darker, everything would start getting truly, deeply, and distractively blue.

It is called Cyanopsia. As per that Wikipedia article:

Cyanopsia is a medical term for seeing everything tinted with blue. It is also referred to as blue vision. Cyanopsia often occurs for a few days, weeks, or months after removal of a cataract from the eye. Cyanopsia also sometimes occurs as a side effect of taking sildenafil(Viagra), Cialis, or Levitra (Viagra and vision, n.d.).

Cyanopsia is a medical symptom and not a sign. It is a purely subjective state, and can be caused by a physical or functional abnormality of the eye, a physical or functional abnormality of the brain, or by nothing at all (i.e., it can be purely psychological). Cyanopsia, if unaccompanied by any other sign or symptom, is not an indication of any disease or disorder. Unless it causes an impairment or significant distress, it is not in and of itself diagnostically relevant.

Interesting.

Now I just so happen to have MS involvement with my optic nerve (the P100 wave of my Visual Evoked Potential that usually happens in 100ms is actually more like 150-160ms) and I have known MS plaques in my left/right occipital lobes visible on my MRI (you can't see them in the scan I have on the blog home page but they show up in other views and scans).

So most likely this is due to a problem somewhere between the optic nerve and the right/left occipital lobes of the brain. Probably the optic nerve.

Where it is doesn't matter so much, because there is one cool thing about eyes. And that is that they have the easiest possible physical therapy of all time. They just have to look at stuff!

Now the puns ran heavy last night, as did the song lyrics (Behind Blue Eyes, Blue Velvet, Am I Blue, and so on...).

Though there is that one interesting factoid about cyanopsia -- the fact that it is a common side effect of too much Viagra.

This made the conversation with both the insurance health nurse and the neurology resident on call take at least 15 minutes longer than it probably needed to, so that Viagra involvement could be ruled out by them (in a patient not taking Viagra!).

And I found out another interesting sheaf of factoids in talking to these folks in the industry.

The health care industry, I mean. Though there are other industries making heavy use of Viagra, of course!

These factoids combine to make sure that in today's society, cyanopsia is seen more often in people taking Viagra than from pretty much any other cause.

Which is why both of the early phone conversations had to waste so much time given the almost garden path sentence issue where mentioning cyanopsia in someone only 40 years old leads medical folks to assume it's all due to sildenafil.

Me not having taken it non-withstanding.

My feelings about the whole thing are well described in my Twitter tweet about it last night:

1st new multiple sclerosis symptom in yrs: CYANOPSIA. Unfair of MS to give me Viagra side effects w/o the "benefit".

Now this is obviously a little silly; I would not ordinarily be looking for the "desired" effects if I am in public, in a club. But you know what I mean....

I spent at least a third of the night at the official opening of Pink in Seattle (I had been at both  prior "soft" opening too; at least half othe owners and the general managaer and many of the bouncers and several of the bartenders like me at Pink!), which when the pink shirts of a third of the staff combined with my blue-filtered view of the world led to quite a few purple people clearing empty dishes off the bar....


r on 17 Oct 2010 10:05 AM:

I don't usually say it in public since someone might take it the wrong way, but some of these neurological symptoms are really cool.

John Cowan on 17 Oct 2010 10:21 AM:

The fairly small number of times that I took Viagra didn't lead to a general bluishing [sic] of the world, just bright blue sparks synchronized with the horrible throbbing pulsing headache.  So I learned to take Tylenol at the same time and that took away the headache, but I was still seeing blue flashes more or less synchronized with my heartbeat.

And in the end it wasn't good enough, so time for the implant.  Which works, but decreased sensitivity enough that ... well.  Life in the weird lane.

Michael S. Kaplan on 17 Oct 2010 10:34 AM:

John, no blue filter would just mean you weren't taking too much of it -- which if it was affecting your heart sounds like a good thing! Drugs are dangerous. :-)

r - they have some interesting moments, though some of them extract a price....

John Cowan on 20 Oct 2010 9:55 AM:

But at least with drugs you can stop taking them.  Surgery isn't so reversible.


referenced by

2015/07/21 Cyanopsia revisited aka having the cool [MS] symptom without the usual cause

2012/07/12 Something old, something new, something repurposed, and something blue - ME!

go to newer or older post, or back to index or month or day